Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 4, NWS EYW
NWS EYW issued this severe thunderstorm warning at May 5, 2005, 11:43 AM EDT for Monroe County, Florida. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2005, 11:43 AM EDT (15:43 UTC)
- Expired
- May 5, 2005, 12:46 PM EDT
- In force
- 63 min
- Issued by
- NWS EYW
- Area
- Counties, with a storm outline in the text
County Monroe County, FL
The radar
The Key West radar (KBYX), 46 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Key West, FL (KEYW), launched 12:00Z, 3.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2015 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
890 WUUS52 KEYW 051544 SVREYW FLC087-051645- /O.NEW.KEYW.SV.W.0004.050505T1543Z-050505T1645Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KEY WEST FL 1143 AM EDT THU MAY 5 2005 THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOWER KEYS IN MONROE COUNTY IN FLORIDA MIDDLE KEYS IN MONROE COUNTY IN FLORIDA THIS INCLUDES THE CITY OF MARATHON * UNTIL 1245 PM EDT * AT 1140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SUMMERLAND KEY...OR ABOUT 19 MILES EAST OF KEY WEST...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLE TORCH KEY AND BIG PINE KEY BY 1150 AM EDT... OHIO KEY AND BAHIA HONDA KEY BY 1205 PM EDT... PIDGEON KEY BY 1215 PM EDT... KNIGHT KEY AND BOOT KEY BY 1220 PM EDT... MARATHON BY 1225 PM EDT... GRASSY KEY BY 1240 PM EDT. DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY RAIN ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM PASSES. LAT...LON 2470 8158 2452 8152 2467 8078 2493 8086 $$ FELTGEN
2 follow-up statements
808
WWUS52 KEYW 051615
SVSEYW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1212 PM EDT THU MAY 5 2005
FLC087-051645-
/O.CON.KEYW.SV.W.0004.000000T0000Z-050505T1645Z/
LOWER KEYS IN MONROE FL-MIDDLE KEYS IN MONROE FL-
1212 PM EDT THU MAY 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1245 PM EDT FOR
MIDDLE KEYS IN MONROE AND LOWER KEYS IN MONROE COUNTIES...
AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OHIO KEY...OR ABOUT 9
MILES WEST OF MARATHON...MOVING EAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
KNIGHT KEY AND BOOT KEY BY 1225 PM...
MARATHON BY 1230 PM...
KEY COLONY BEACH BY 1240 PM...
GRASSY KEY AND DUCK KEY BY 1245 PM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...VERY HEAVY RAIN...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 2462 8153 2468 8156 2471 8146 2475 8141
2474 8136 2478 8130 2478 8100 2479 8085
2482 8081 2468 8108 2462 8147 2460 8146
$$
FELTGEN639
WWUS52 KEYW 051646
SVSEYW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
1245 PM EDT THU MAY 5 2005
FLC087-051703-
/O.EXP.KEYW.SV.W.0004.000000T0000Z-050505T1645Z/
LOWER KEYS IN MONROE FL-MIDDLE KEYS IN MONROE FL-
1245 PM EDT THU MAY 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR MIDDLE KEYS IN MONROE AND
LOWER KEYS IN MONROE COUNTIES EXPIRED AT 1245 PM EDT...
AT 1245 PM EDT...KEY WEST NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER THE MIDDLE
KEYS...BETWEEN DUCK KEY AND BAHIA HONDA KEY...MOVING EAST AT 30 MPH.
THESE THUNDERSTORMS HAVE WEAKENED BELOW THE SEVERE LIMITS...SO THE
SEVERE THUNDERSTORM WARNING FOR THE LOWER AND MIDDLE KEYS HAS BEEN
ALLOWED TO EXPIRE.
HOWEVER...THESE THUNDERSTORMS WILL CONTINUE TO PRODUCE WIND GUSTS UP
TO 40 MPH...VERY HEAVY RAIN...AND FREQUENT LIGHTNING. RESIDENTS AND
MOTORISTS SHOULD REMAIN INDOORS UNTIL THESE STORMS HAVE PASSED.
LAT...LON 2464 8153 2468 8153 2471 8139 2474 8141
2470 8133 2475 8133 2466 8130 2468 8116
2470 8116 2476 8130 2478 8128 2480 8082
2480 8088 2468 8108 2460 8146
$$
FELTGENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS EYW wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:45 AM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 5, 9:45 AM EDT, 1 hour 58 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KEY WEST FL 945 AM EDT THU MAY 5 2005 .DISCUSSION... .CURRENTLY... KBYX DETECTS A LARGE THUNDERSTORM COMPLEX WEST OF HALFMOON SHOAL LIGHT. THERE IS A SPECIAL MARINE WARNING IN EFFECT FOR THIS THUNDERSTORM COMPLEX. ALMOST THE ENTIRE MARINE ZONE FROM KEY WEST TO 20 NM WEST OF THE DRY TORTUGAS IS COVERED WITH RAINFALL. IN ADDITION...KBYX DETECTS LIGHT RAIN OVER THE OFFSHORE WATERS WEST OF MAINLAND MONROE COUNTY. ELSEWHERE...KBYX DETECTS NO PRECIPITATION ECHOES. SKIES OVER THE ISLAND CHAIN ARE CLOUDY. WINDS OVER LAND ARE SOUTHEAST AT 10 TO 15 MPH. C-MAN WINDS...ON AVERAGE...ARE SOUTHEAST TO SOUTH NEAR 15 KNOTS. TEMPERATURES ARE IN THE LOWER 80S. ONLY ABOUT FOUR DEGREES OF WARMING IS EXPECTED TODAY DUE TO PLENTY OF CLOUDS...AS WELL AS GENTLE SOUTHEAST TO SOUTH SURFACE WINDS OVER WATER WITH TEMPERATURES IN THE UPPER 70S. .SHORT TERM (TODAY)... SIMPLY PUT...IF THE THUNDERSTORM COMPLEX WEST OF THE LOWER KEYS HOLDS TOGETHER...ALL ISLAND LOCATIONS WILL SEE MEASURABLE RAINFALL TODAY. THE ZONE FORECASTS FOR THE FLORIDA KEYS WILL BE UPDATED TO RAISE POPS ABOVE ALL NUMERICAL MODEL OUTPUT STATISTICS. && .MARINE... OUTSIDE OF SHOWERS AND THUNDERSTORMS...SUSTAINED WINDS WILL REMAIN NEAR 15 KNOTS OR LESS TODAY. && .AVIATION... IFR CONDITIONS EXPECTED AT TIME THIS AFTERNOON AT KEYW AND KMTH...AS WELL AS ALONG THE KMIA-KEYW FLIGHT ROUTE. THERE IS A CONVECTIVE SIGMET IN EFFECT FOR THE THUNDERSTORM COMPLEX WEST OF KEY WEST. PLEASE CHECK THE LATEST FORECASTS...OBSERVATIONS...AND AIRMETS/SIGMETS BEFORE PLANNING YOUR FLIGHT. && .EYW WATCHES/WARNINGS/ADVISORIES...NONE. && BS
Hazardous weather outlook, May 5, 6:00 AM EDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 600 AM EDT THU MAY 5 2005 FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-061000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO WEST END OF 7 MILE BRIDGE OUT 20 NM- WEST END OF 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO WEST END OF 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 600 AM EDT THU MAY 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A WEAK LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP TODAY OVER THE EASTERN GULF OF MEXICO AND MOVE NORTHEAST OVER THE FLORIDA PENINSULA TONIGHT. A TROUGH AND WEAK COLD FRONT WILL EXTEND SOUTH FROM THE CENTER OF LOW PRESSURE...AND MOVE EAST ACROSS THE FLORIDA KEYS TONIGHT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE FLORIDA KEYS AND ADJACENT WATERS THIS AFTERNOON...IN ADVANCE OF THE APPROACHING FRONT. A FEW OF THE THE THUNDERSTORMS MAY BE QUITE STRONG...WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND GUSTY WINDS IN EXCESS OF 35 KNOTS...OR 40 MPH. ALSO...THERE IS AN OUTSIDE CHANCE OF A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL. PLEASE STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO FOR THE LATEST SHORT TERM FORECASTS...STATEMENTS...AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE OFFICE IN KEY WEST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. K. KASPER
In the hours before
Special weather statement, May 5, 10:09 AM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 1009 AM EDT THU MAY 5 2005 FLZ078-051500- MONROE LOWER KEYS- 1009 AM EDT THU MAY 5 2005 ...STRONG THUNDERSTORMS TO AFFECT THE LOWER KEYS... AT 1005 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF STRONG THUNDERSTORMS LOCATED 30 MILES WEST OF KEY WEST... MOVING EAST AT 35 MPH. THESE THUNDERSTORMS ARE APPROACHING THE LOWER KEYS...AND WILL REACH KEY WEST BY 1100 AM...PRODUCING WIND GUSTS IN EXCESS OF 40 MPH...HEAVY RAIN...AND FREQUENT LIGHTNING STRIKES. RESIDENTS AND MOTORISTS SHOULD STAY INSIDE UNTIL THESE STORMS PASS. STAY TUNED FOR FURTHER UPDATES ON THESE STORMS FROM YOUR KEY WEST NATIONAL WEATHER SERVICE. LEE
The office that day
Everything else NWS EYW issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 10:38 AM EDT | Severe Thunderstorm Warning | EYW | Monroe | 67 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.